Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 31, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2008, 12:52 AM MDT for Lincoln County, Colorado. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 12:52 AM MDT (06:52 UTC)
- Expired
- Jun 1, 2008, 1:30 AM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 65 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:56 AM MDT | HAIL 1.5 | 17 Nw Haswell, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 6.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 010652 SVRBOU COC073-010730- /O.NEW.KBOU.SV.W.0031.080601T0652Z-080601T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1252 AM MDT SUN JUN 1 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 130 AM MDT * AT 1248 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. ONE STORM WAS LOCATED 9 MILES NORTHEAST OF WILD HORSE POINT...OR 47 MILES NORTH OF LA JUNTA... MOVING SOUTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF FRODER...OR 43 MILES SOUTH OF LIMON... MOVING SOUTHEAST AT 18 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE POINT...KARVAL AND FORDER. THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3882 10318 3853 10318 3853 10404 3887 10397 TIME...MOT...LOC 0648Z 295DEG 17KT 3864 10336 $$ BAKER
2 follow-up statements
000 WWUS55 KBOU 010719 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 119 AM MDT SUN JUN 1 2008 COC073-010730- /O.CON.KBOU.SV.W.0031.000000T0000Z-080601T0730Z/ LINCOLN CO- 119 AM MDT SUN JUN 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT FOR SOUTHERN LINCOLN COUNTY... AT 114 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 15 MILES EAST OF WILD HORSE POINT...OR 46 MILES NORTH OF LA JUNTA...MOVING SOUTHEAST AT 20 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE POINT...KARVAL AND FORDER. AT 1257 AM MDT...A WEATHER SPOTTER REPORTED HAIL UP TO 1 1/2 INCHES IN DIAMETER 17 MILES NORTHWEST OF HASWELL IN SOUTHEAST LINCOLN COUNTY. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3882 10318 3853 10318 3853 10404 3887 10397 TIME...MOT...LOC 0714Z 295DEG 17KT 3859 10322 $$ BAKER
000 WWUS55 KBOU 010729 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 129 AM MDT SUN JUN 1 2008 COC073-010738- /O.EXP.KBOU.SV.W.0031.000000T0000Z-080601T0730Z/ LINCOLN CO- 129 AM MDT SUN JUN 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY WILL EXPIRE AT 130 AM MDT... THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE EXITED LINCOLN COUNTY. LAT...LON 3882 10318 3853 10318 3853 10404 3887 10397 TIME...MOT...LOC 0728Z 295DEG 17KT 3856 10314 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:03 PM MDT, 9 hours 49 minutes earlier.
Area forecast discussion, May 31, 3:03 PM MDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 303 PM MDT SAT MAY 31 2008 .SHORT TERM...CUMULUS FIELDS CURRENTLY OVER THE EASTERN TWO-THIRDS OF THE PLAINS AND OVER THE NORTHERN FOOTHILLS. RADAR SHOWS SOME CELLS OVER MORGAN...LOGAN...PHILLIPS...AND SEDGWICK COUNTIES WHICH ARE PRODUCING LIGHT TO MODERATE SHOWERS. THERE ARE EVEN A FEW LIGHTNING STRIKES. SURFACE OBSERVATIONS ARE SHOWING SOUTH TO SOUTHEASTERLY WINDS OVER MOST OF THE PLAINS. THE FLOW ALOFT IS DUE WESTERLY. THE ONLY 40S F DEW POINTS ARE RELEGATED TO THE NORTHEAST CORNER. MODELS HAVE THE UPPER RIDGE AXIS OVER THE FORECAST AREA TONIGHT AND SUNDAY WITH WESTERLY FLOW ALOFT. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION OVER THE FORECAST AREA TONIGHT AND SUNDAY. THE BOUNDARY LAYER FLOW IS PROGGED TO BE MAINLY SOUTHEASTERLY OVER THE PLAINS TONIGHT AND SUNDAY. FOR MOISTURE...BOTH MODELS HAVE QUITE A BIT OVER THE EASTERN THIRD OF THE FORECAST AREA OVERNIGHT AND SUNDAY. THE PRECIPITABLE WATER VALUES ARE IN THE 0.90 TO 1.10 INCHES. THIS IS OPPOSED TO THE HALF INCH NUMBERS OVER THE FRONT RANGE PLAINS. THE MOUNTAINS STAY PRETTY DRY TONIGHT AND SUNDAY ON BOTH MODELS. THE NAM HAS 40S AND 50S F DEW POINTS OVER THE EASTERN PLAINS BY MID DAY SUNDAY. THIS MODEL HAS HAD A HISTORY OF NOT LOCATING THIS LOW LEVEL MOISTURE PROPERLY OVER OUR FORECAST AREA. SO I AM NOT SURE WHERE THE GOOD MOISTURE WILL ACTUALLY END UP BY SUNDAY AFTERNOON? BOTH MODELS HAVE A SUBSTANTIAL THETA-E AXIS OVER THE PLAINS ON SUNDAY. CAPE VALUES ARE PRETTY DECENT...1000-2500 J/KG OVER ALL THE PLAINS AND FOOTHILLS FROM MID-DAY ONWARD. THE WIND PROFILE ON THE SOUNDINGS OVER THE EASTERN PLAINS BY LATE DAY SUNDAY YIELDS SIGNIFICANT HELICITY VALUES THERE. LAPSE RATES ARE PRETTY STEEP OVER MOST OF THE FORECAST AREA BY LATER IN THE AFTERNOON...THE EXCEPTION BEING THE EASTERN HALF OF THE PLAINS...WHERE A DECENT CAP IS IN PLACE THROUGH 00Z LATER AFTERNOON. POPS HINGE ON WHERE THE MOISTURE GETS TO. WELL SEE. FOR TONIGHT...WILL GO WITH MINOR POPS FOR THE PLAINS...BEST FURTHER EAST. ON SUNDAY...WITH MOISTURE ISSUE AND CIN EXPECTED TO HANG ON OVER THE EASTERN PLAINS...WILL CHANGE LITTLE AND LEAVE THE MINIMAL POPS GOING. FOR TEMPERATURES...SUNDAYS HIGHS LOOK TO BE 1-2 C WARMER THAN CURRENT HIGHS. .LONG TERM...LOW LEVEL MOISTURE WILL CONTINUE TO STREAM NORTHWARD ACROSS EASTERN COLORADO TOMORROW EVENING. WIND SHEAR IS VERY STRONG AS WELL WITH 0-6KM HODOGRAPH LENGTH NEAR 35-40 M/S...WHICH WOULD SUPPORT SUPERCELL AND SEVERE STORM DEVELOPMENT. LOW LEVEL SHEAR IS ALSO VERY STRONG WITH 0-3KM HELICITIES INCREASING TO OR ABOVE 300 M2/S2 OVER A GOOD CHUNK OF THE EASTERN PLAINS...AND A NARROW CORRIDOR OF 0-1KM HELICITIES OF 100-200 M2/S2. NAM USUALLY OVERDOES THESE NUMBERS A BIT IN THE EVENING HOURS BUT THEY ARE STILL INDICATIVE OF TORNADIC POTENTIAL WITH ANY OF THE STORMS. HOWEVER...WITH THAT SAID...THERE IS ALSO POTENTIAL FOR THE AIRMASS TO REMAIN CAPPED OFF WITH WARM MID LEVEL TEMPS AND SLIGHTLY COOLER LOW LEVELS IN THE MOIST AIRMASS. LOOKS LIKE AN ALL OR NOTHING SETUP...BUT WILL HAVE TO MENTION THE THREAT OF SEVERE WEATHER OVER THE EASTERN PLAINS FOR NOW GIVEN THE STRONG SHEAR. MONDAYS WEATHER SHOULD BE A BIT MORE TRANQUIL AS LOW LEVEL MOISTURE GETS SCOURED EAST OF THE AREA...BUT STILL ENOUGH HEAT AND INSTABILITY TO MENTION A SLIGHT CHANCE OF STORMS ACROSS THE FOOTHILLS/PLAINS. NOT MUCH CHANGES FOR TUESDAY IN THE OVERALL PATTERN...SO WILL KEEP THE WARM TEMPERATURES AND JUST A SLIGHT CHANCE OF STORMS IN THE FORECAST. BY WEDNESDAY...THE NEXT TROUGH IS ADVERTISED TO DIG INTO THE GREAT BASIN WITH STRONG SOUTHWEST FLOW ALOFT. LOW LEVEL MOISTURE IS ALSO ADVERTISED TO INCREASE AGAIN ACROSS THE PLAINS WHICH WOULD RESULT IN ANOTHER THREAT OF MORE ORGANIZED SEVERE WEATHER. THE TROUGH SHOULD MOVE PAST SOMETIME THURSDAY OR THURSDAY NIGHT WITH A RETURN TO DRY AND WARMER WEATHER BY FRIDAY AND SATURDAY. && .AVIATION...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH SUNDAY AFTERNOON...WHEN ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST AFTER 21Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RJK/BARJENBRUCH
Hazardous weather outlook, May 31, 10:51 AM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1051 AM MDT SAT MAY 31 2008 COZ030>051-011200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1051 AM MDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE FORECAST AREA THIS AFTERNOON AND EVENING. THE ALPINE AREAS CAN EXPECTED THE ISOLATED STORMS AFTER 1 PM. THE PLAINS CAN EXPECTED THEM AFTER 4 PM. THE MAIN THREAT WITH THE STORMS WILL BE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GREATER RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST PLAINS OF COLORADO SUNDAY AFTERNOON AND EVENING. MOISTURE IS EXPECTED TO INCREASE ACROSS THE PLAINS DURING THE DAY SUNDAY...RESULTING IN CONSIDERABLY HIGHER INSTABILITY. IN ADDITION...WIND SHEAR IN THE ATMOSPHERE WILL BE STRONG...WHICH WOULD AID THE DEVELOPMENT OF SEVERE THUNDERSTORMS. AT THIS TIME...THE GREATEST MOISTURE AND INSTABILITY IS EXPECTED TO SET UP IN AREAS EAST OF A LINE FROM FORT COLLINS TO DENVER INTERNATIONAL AIRPORT TO NEAR KIOWA. IT SHOULD ALSO BE NOTED THAT A MID LEVEL CAP MAY PREVENT STORM DEVELOPMENT ALTOGETHER...SO THIS WILL HAVE TO BE MONITORED. IF STORMS DO DEVELOP LATE SUNDAY AFTERNOON OR EVENING...THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES. FOR MONDAY THROUGH THURSDAY OF NEXT WEEK...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. THE MAIN THREAT OF SEVERE WEATHER DURING THIS TIME FRAME WOULD BE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT AS A STRONGER STORM SYSTEM MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RJK/BARJENBRUCH
In the hours before
Local storm report, May 31, 11:55 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1155 PM MDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 11 ENE KARVAL 38.79N 103.34W
05/31/2008 M1.75 INCH LINCOLN CO TRAINED SPOTTER
MANY TREE BRANCHES BROKEN OFF. GROUND WHITE WITH HAIL.
HEAVY RAIN ACCOMPANIED THE STORM.
&&
BENTONLocal storm report, Jun 1, 12:24 AM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1224 AM MDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL KARVAL 38.73N 103.53W
06/01/2008 M1.75 INCH LINCOLN CO TRAINED SPOTTER
1135 PM HAIL 11 ENE KARVAL 38.79N 103.34W
05/31/2008 M1.75 INCH LINCOLN CO TRAINED SPOTTER
MANY TREE BRANCHES BROKEN OFF. GROUND WHITE WITH HAIL.
HEAVY RAIN ACCOMPANIED THE STORM.
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:04 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 26 min |
| May 31, 10:31 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 9 hr |
| May 31, 11:17 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 43 min |
| May 31, 11:50 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 55 min |
| May 31, 11:51 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 54 min |
| Jun 1, 12:15 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.